Well-poised generation of Apéry-like recursions. (English) Zbl 1063.11026

Author’s summary: The idea to use classical hypergeometric series and, in particular, well-poised hypergeometric series in Diophantine problems of the values of the polylogarithms has led to several novelties in number theory and neighbouring areas of mathematics. Here, we present a systematic approach to derive second-order polynomial recursions for approximations to some values of the Lerch zeta function, depending on a fixed (but not necessarily real) parameter \(\alpha\) satisfying \(\text{Re}(\alpha)<1\). Substituting \(\alpha=0\) into the resulting recurrence equations produces the famous recursions for rational approximations to \(\zeta(2)\), \(\zeta(3)\) due to Apéry, as well as the known recursion for rational approximations to \(\zeta(4)\). Multiple integral representations for solutions of the constructed recurrences are also given.


11M06 \(\zeta (s)\) and \(L(s, \chi)\)
33C20 Generalized hypergeometric series, \({}_pF_q\)
33B30 Higher logarithm functions
11J99 Diophantine approximation, transcendental number theory
Full Text: DOI arXiv


[1] Apéry, R., Irrationalité de \(\zeta(2)\) et \(\zeta(3)\), Astérisque, 61, 11-13 (1979) · Zbl 0401.10049
[3] Beukers, F., A note on the irrationality of \(\zeta(2)\) and \(\zeta(3)\), Bull. London Math. Soc., 11, 3, 268-272 (1979) · Zbl 0421.10023
[4] Beukers, F., Irrationality proofs using modular forms, Journées arithmétiques (Besançon, 1985) Astérisque, 147-148, 271-283 (1987) · Zbl 0613.10031
[5] Beukers, F., On Dwork’s accessory parameter problem, Math. Z., 241, 2, 425-444 (2002) · Zbl 1023.34081
[7] Beukers, F.; Peters, C. A.M., A family of \(K 3\) surfaces and \(\zeta(3)\), J. Reine Angew. Math., 351, 42-54 (1984) · Zbl 0541.14007
[9] Gutnik, L. A., On the irrationality of certain quantities involving \(\zeta(3)\), Acta Arith., 42, 3, 255-264 (1983) · Zbl 0474.10026
[11] Nesterenko, Yu. V., A few remarks on \(\zeta(3)\), Mat. Zametki (Math. Notes), 59, 6, 865-880 (1996) · Zbl 0888.11028
[12] Petkovšek, M.; Wilf, H. S.; Zeilberger, D., \(A = B (1996)\), A.K. Peters, Ltd.: A.K. Peters, Ltd. Wellesley, MA
[13] Rivoal, T., La fonction zêta de Riemann prend une infinité de valeurs irrationnelles aux entiers impairs, C. R. Acad. Sci. Paris Sér. I Math., 331, 4, 267-270 (2000) · Zbl 0973.11072
[19] Zudilin, W., A few remarks on linear forms involving Catalan’s constant, Chebyshevskiıˇ Sbornik (Tula State Pedagogical University), 3, 2, 60-70 (2002), English transl., E-print , October 2002 · Zbl 1099.11036
[20] Zudilin, W., A third-order Apéry-like recursion for \(\zeta(5)\), Mat. Zametki (Math. Notes), 72, 5, 733-737 (2002) · Zbl 1041.11057
[21] Zudilin, W., An Apéry-like difference equation for Catalan’s constant, Electron. J. Combin., 10, 1, R14 (2003) · Zbl 1093.11075
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.